Anti-coagulation and Healthy Nutrition

Anti-coagulation and Healthy Nutrition

Some foods — even healthy ones — can make certain anticoagulants less effective. Healthy eating is critical for everyone. But those living with Atrial Fibrillation who have been prescribed the anticoagulant warfarin (Coumadin) should be aware that it can become less effective when foods are consumed that are high in vitamin K. These dietary modifications are not an issue with the NOACs because they work by a different mechanism and do not generally have food interactions.

Vegetables and fruits are still important to your nutrition.

Don’t believe the myth that people on anticoagulant medication need to avoid fruits and vegetables. It’s not true; rather, it’s time to find out which of your favorite fruits and vegetables are low in vitamin K.

Eliminate or regulate?

Eating high levels of foods high in vitamin K, such as avocado, spinach, kale, and broccoli, can counteract the medication’s effectiveness. However, your doctor may recommend that rather than eliminating these healthy foods from your diet, you eat consistent amounts of these foods each day and have your warfarin dosage adjusted to take that into consideration.

Attend to your general heart health, too.

Although good nutrition usually doesn’t stop or reverse AFib, it can reverse or improve many heart-related conditions and the need for additional medication. Problems like high blood pressure, vascular disease, and diabetes are all conditions that can improve with good nutrition. In addition, these conditions can increase your risk for stroke which, when combined with any risks due to AFib, provides a strong incentive to remain in the very best heart-healthy condition possible.

Food isn’t the only thing to be cautious of when taking warfarin for anticoagulation. You’ll need to exercise caution with antibiotics, common pain relievers, cold and allergy medications, and over-the-counter diet aids if you're on warfarin. Vitamin supplements can also disrupt a carefully balanced dosage of medication. If you take these, be sure to discuss them with your doctor.

Anti-coagulation and Healthy Nutrition

Other risks that are sometimes relevant

Alcohol: Other consumables, such as alcohol, can also have an impact on medications because they can change the liver’s ability to filter medication from the body.

Sodium: And even simple things like salt, which is widespread in the food supply can take a toll because it increases the amount of fluid retained in the body, sometimes rendering the medication dose inadequate.

Keep Your Doctors and Pharmacists in the Loop

The key for cardiovascular disease patients is to be aware of the risks and maintain regular communication with healthcare providers and labs. When picking up prescriptions or over-the-counter medication, check with the pharmacist to make sure there aren’t any negative interactions. Maintaining a healthy eating pattern, and eating the right amounts for your activity level, is also important. Be extra cautious around the holidays or during other celebrations when eating habits tend to change.

You may want to use our food tracker to help you share any dietary concerns you have with your healthcare providers.

Enjoy your best nutrition for a long and healthy life!

Recent Discussions From The Nutrition & Dining Forum
daveinermo avatar

I thought I would start this thread to talk about magnesium as I see very little about it on this board and there does not seem to be a lot of understanding of the amazing benefits of it. I belong to another AF forum which is UK based and magnesium and other supplements like CoQ10 get quite a bit of attention so thought it worth raising it here.


Before I start I should mention that big pharma has produced several anti-arrhythmic drugs that are completely based on the backbone of what magnesium does for the heart except you can not patent magnesium so therefore there is no huge money in it for them !


I am a massive fan of magnesium. It is responsible for over 300 important biochemical reactions in the body including anything from stopping leg cramps when you sleep (restless leg syndrome) to helping to elevate your mood by ensuring serotonin production is able to occur efficiently to making your heartbeat regular!


Around 90% of people who experience AF or similar heart problems are thought to be magnesium deficient.


I first stumbled across magnesium when in January of this year I started to wonder why I kept being given magnesium IV drips to get my 200 bpm AF under control.


Once I started to do some investigation I found out magnesium is one THE most important nutrients in your body and is critical for maintain an stable heartbeat. Risk factors for depletion of magnesium in the body include alcoholism (tick!), obesity (tick!) and smoking (tick!) so my past history almost guaranteed I was low on magnesium BUT most people are.


I would usually have an AF attack at least once a week and land in hospital at least once every 6-8 weeks.


I started supplementing in January and have not been to hospital in 4 months and have had 2 minor flutters that lasted about 20 minutes. My heartbeat feels stronger and less thready and I have been able to halve my anti-arrhythmic medication since the beginning of April.


An incredible bonus is that the depression I have fought since my early 20's (3 decades ago) has finally lifted and I feel better than I have in years. I thought it would be with me forever after trying several antidepressants with no success - if only I had known about magnesium years ago i could have had a rather different existence.


I could literally go for pages about magnesium but I won't because you may not be interested and there is PLENTY of supporting evidence and clinical studies everywhere on the web. It has very few drugs that it is a problem. The only common one I know of is that if you are taking magnesium you should wait two hours between warfarin and taking magnesium. 


You should of course always check your own medications for contraindications with magnesium - there are many resources on the web that can tell you these just google XXXXX (your drug) and magnesium.


Magnesium citrate is usually the most easily absorbed oral supplement however an even better form of magnesium supplementation is magnesium oil.


This is sprayed onto the skin and instead of having to battle the digestive system it is simply absorbed through the skin and directly into the blood stream.


There are a very limited number of people who maybe sensitive to magnesium supplements and you should always be careful with any kind of supplements of you have kidney disease. 


I would suggest you talk to your healthcare professional. That being said doctors will readily admit a lack of knowledge in the area of supplements because it really is not something covered very well in their years of training.


If you have any questions or want to discuss feel free to reply here - we can all learn from these.


Here are some links re: magnesium and its benefits for the heart
https://www.youtube.com/watch?v=F8YxUWP2cRc


This one talks more broadly about the importance of magnesium and is rather technical but interesting viewing
https://www.youtube.com/watch?v=WWBCnVMoFZA


 

tennisguy7 avatar

Go figure.  I am 3 weeks post ablation and feeling normally ok with no major issues. However this past tuesday and today i went into afib right after drinking cold OJ and taking my vitamins and eliquis.  I did not think anything of it until today when the same timing occurred. There was no stress precipiating it otherwise.   So I decided to see if there is a relationship between cold foods and afib and found this article in one of the medical databases.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4718113/   Basically it says that the esophagus abuts nears the left atrium and vagal ganglia and that proximity with cold drinks can trigger afib.  There is other interesting information in the article as well.  


Maybe many of you knew this but it is news to me. So............. I will let my cold drinks warm up slightly before gulping them down and see if this makes a differece.  Has anyone else experienced the same thing?


david

retiredlcsw avatar

I have been taking magnesium supplements for the past several months to help alleviate PVC's that I have had for many years.  (Diagnosed with Afib 1 1/2 yrs ago.  Had ablation done last April with no episodes of afib since, but  PVC's continued) I was confused about which magnesium supplement to take, so I tried taking Magnesium Taurate for 1 month, then Magnesium Orotate for the next month, and now this month Heart Calm.  I have noticed a slight reduction in PVC's with all 3, but I have had stomach pains with the Heart Calm.  I take them after eating, not on an empty stomach, so that should not be an issue.  Anyone else experience this with Heart Calm?  I did not have this with the other supplements.  I think that the Magnesium Orotate worked the best, but the tablets are HUGE!!!!!!  Any suggestions about your experiences with magnesium supplements would be appreciated.  Thanks.

dark overlay when lightbox active